Format

Send to

Choose Destination
Pediatrics. 2015 Mar;135(3):e740-3. doi: 10.1542/peds.2014-2878.

Butyrfentanyl overdose resulting in diffuse alveolar hemorrhage.

Author information

1
Department of Emergency Medicine, Hennepin Regional Poison Center, jon.cole@hcmed.org.
2
Transitional Residency at Hennepin County Medical Center, Minneapolis, Minnesota;
3
Departments of Pediatrics and Medicine, and.
4
Division of Pulmonary Medicine, Department of Pediatrics, University of Minnesota Medical School, Minneapolis, Minnesota.
5
Division of Critical Care Medicine, Department of Pediatrics, and.

Abstract

Butyrfentanyl is a potent short-acting opioid and a fentanyl analog with uncertain clinical effects. A review of the literature reveals no human case reports of butyrfentanyl overdose. As the use of analog and synthetic drugs continues to increase, clinicians are often faced with tremendous uncertainty when they encounter patients exposed to these synthetic drugs. We describe, to our knowledge, the first case of a butyrfentanyl overdose that resulted in clinically significant hemoptysis, acute lung injury, hypoxic respiratory failure, and diffuse alveolar hemorrhage. Complicating this case was a false-positive urine drug screen for fentanyl. Clinicians who encounter fentanyl exposures should be aware they may in fact be dealing with butyrfentanyl. As little is known of butyrfentanyl and our patient suffered a significant pulmonary hemorrhage, those who encounter butyrfentanyl exposures should monitor for hemorrhagic complications.

KEYWORDS:

butyrfentanyl; hemoptysis; hemorrhage; opioid analgesics; overdose

PMID:
25713275
DOI:
10.1542/peds.2014-2878
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center